Tearing the Scab off Bleeding Myths

NSAIDs and anti-clotting agents do not increase EMR bleeding risks

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Bleeding during surgery is always a concern, particularly with operations involving the digestive tract. A new study shows these concerns may not be warranted in some cases.

A Mayo Clinic study has found that recent use of nonsteroidal anti-inflammatories (NSAIDs) or anti-clotting medicines does not cause increased bleeding risks during or after surgeries to remove precancerous lesions along the digestive tract.

"Follow pre-surgery instructions carefully."

Lead author, Bashar Qumseya, M.D., a second year gastroenterology fellow at Mayo Clinic Florida, says that patients used to be routinely told not to take any agents that keep the blood from clotting.

These include NSAIDs - ibuprofen (Advil, Motrin), aspirin (Anacin, Bayer) and naproxen (Aleve), and drugs such as Plavix (clopidogreal).

The study involved reviewing the records of 1,382 patients who had received an endoscopic mucosal resection (EMR) at Mayo Clinic in Florida between 1999 and 2010. This procedure removes lesions along the digestive tract.

Bleeding occurred in about 4 percent of patients who had endoscopic therapies involving the esophagus and stomach. Bleeding following the procedure occurred in 2.7 percent of cases involving any area of the digestive tract.

Using NSAIDs and anti-clotting agents had no impact on the results.

Senior author, Timothy Woodward, M.D., a gastroenterologist at Mayo Clinic in Florida, says this study suggests these drugs are not associated with bleeding risks as once thought.

These findings were presented at the 2011 annual meeting of the American College of Gastroenterology.

It should be noted that research is considered preliminary before it is published in a peer-reviewed journal.

Reviewed by: 
Review Date: 
November 4, 2011
Last Updated:
November 7, 2011